Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Experiences with Psych Meds and Sinus problems? IsoM

Posted by Rick on August 20, 2002, at 18:54:42

In reply to Re: Experiences with Psych Meds and Sinus problems? Rick, posted by IsoM on August 20, 2002, at 15:42:36

> I've got post-nasal problems & plugged passages (especially in the evening) too, but I have absolutely no allergies.

I do. Definitely in late summer/early fall w/ragweed, etc. And probably indoor-allergen sensitivity year-round. One concern is that some of the prescription antihistamines I've triedmay have a drying effect that worsens the larynx irritation, etc.

>But I've noticed that when air quality gets bad in summer, it's a little worse. Sensitivities, rather than allergies. Do you live in the city? What's the air like? Some people are more sensitive to pollution than others.

I live in a suburb just north of a very large city -- and near a big airport. While this problem has been brewing for many months, it *has* gotten particularly bad in the summer. We've had a lot of hot, stagnant air. But I'm not sure I notice a strong correlation there.
>
> Do you yawn lots? Yawning causes my eyes to water lots, & nose to run, plugging me up & adding to the problem. I'd like to try an extended stay for a couple of weeks in pure, clean mountain air & see if things improved.

I go through periods of heavy yawning, but I don't think that's been the case lately. (I sure yawned a lot when I was on Celexa!)

>
> My mucus secretions are clear & watery initially, (from all the yawning) but through the night, it thickens, but still isn't coloured. Clear or whitish secretions mean there's no bacterial infection. You can tell because it'll start getting yellowish, or even worse, greenish.

It does get yellowish, even greenish, but no-one except the GP thought it was due to sinusitus, and as I said I had two failed runs of Augmentin.
>
> If you try a saline only nasal spray frequently though the day, it will serve to thin out the secretions, allowing you to blow your nose better, clearing out any thickening mucus. Any AD that has some anti-cholinergic effects will tend to dry out your mucus membranes, sometimes making congestion seem worse by thickening the secretions. Nasal irrigators didn't help me & I think only irritated my membranes more.

I've been trying saline, and it hasn't helped much. It's hard to tell what's working and what's not since the problem comes and goes (not much "going" lately, though). I'm experimenting with different irrigation techniques, and today thought maybe I was hitting on something...until I sat down to start responding to this and the "gunking" and coughing returned with a vengeance.

>
> Chewing xylitol gum helps to keep my mouth wetter, giving me more salvia to swallow. Thus my throat doesn't feel sore or dried out. I agree with your theory about your sore throat & polyps. (Xylitol is a caries-fighting type of sugar used in some gums like Trident as a decay preventitive.)

I'll try that. Good thing Klonopin and/or weight-loss unexpectedly tok care of my chronic jaw pain, otherwise gum-chewing probably wouldn't be a good idea.
>
> The crevices & bumps on your tongue I'm not sure of. I'm sensitive to sodium lauryl sulfate that's found in almost every toothpaste. Since switching to a toothpaste that doesn't have it, I haven't had any canker sores or cracks in my tongue. Sodium lauryl sulfate can break down the top layer of cellular membrane on your tongue, gums & inside lining of your mouth. It causes that horrible, bitter taste you get drinking orange juice after brushing your teeth. Even toothpaste in health food stores generally have it. It's can be difficult to find one without.

Awhile ago my pdoc said that Biotene toothpaste and mouthwash might help the dry mouth caused by my meds. It does seem to help some, although that obviously hasn't helped the postnasal drip, etc. Looking at the ingredients, I don't see sodium lauryl sulfate listed.
>
> The bumps & crevices might also be from a mild vitamin B complex deficiency, or even perhaps a fungal (thrush) infection?

I wondered (and still do) about that, but none of the 4 docs thought that was a possibility (although they never saw my tongue at its worst). And what I have doesn't look as severe as the pictures of Thrush I've seen on the net...although many sites tend to show severe examples of whatever malady they're picturing.

One ENT said the bumps were just dried mucus. I later called his office and left a message asking why, if it's just mucus, I can't scrape it off. With no explanation, his assistant left me a message to pick up a prescription for a liquid called nystatin. I had to lok it up, and saw that it's an oral anti-fungal used for, among other things, Thrush (aka oral candidasis - sp??) Interestingly, both my tongue and the sinus symptoms cleared up for awhile after I took that. But again, it's hard rto say whether or not I was just ready to enter one of those "temporary remission" periods anyway.

I take B's as part of a high-potency multivitamin, although I used to take B-50's. (I really liked your comment awhile back about how silly it is to call a supplement that has 50 mg of each of the B's "balanced." I may be imagining it, but I think the B-Complex made me a little more nervous, especially when I took a version that included choline, inositol and PABA.

I sometimes wonder if there's something in the multi that I'm having a bad reaction to.

Also, I notice that the problem always gets worse as the day wears on (i.e., when I'm getting *further* from the point where I take meds and supplements). This would support theories like food irritation and vocal strain (although re the latter, the problem worsens later in the day even if I've barely spoken that day).

Rick

(P.S. Sorry for any possible typos -- I'm kinda rushed at the moment.)


Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Rick thread:117132
URL: http://www.dr-bob.org/babble/20020814/msgs/117168.html